Thunderstorm Wind, Haakon
- When
- May 27, 6:01 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
A thunderstorm briefly became severe in the Philip area, producing a few wind gusts over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe in the Philip area, producing a few wind gusts over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:24 PM MST, 1 hour 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 524 PM MDT Fri May 27 2022 .DISCUSSION...(This Evening Through Friday) Issued at 1236 PM MDT Fri May 27 2022 Water vapor shows upper ridge axis over the Northern Plains with upper trof working into the western CONUS, and distinct wave over the Northern Rockies. At the surface, broad trof over eastern MT/eastern WY with best pressure falls over western SD. Temps are generally in the mid 70s to mid 80s early this afternoon, with fairly abundant mid/high clouds holding temps down a bit. Surface low expected to form this afternoon over far western SD invof the Black Hills per best pressure falls. MLCAPE will be in the 500-1000J/kg range along the surface trof and especially north of the surface low into northwest SD. Best chance for showers/storms will be in the late afternoon to early evening time frame mainly along/north of I-90 in northeast WY, the Black Hills and northwest SD. Given the dry low levels and higher LCLs, main concern with any storms will be wind gusts given DCAPE aoa 1000J/kg. It's possible that MLCAPE may not reach its full potential given the amount of mid/high clouds, but that remains to be seen. Activity should quickly push out of the area by mid evening. Stronger wave arrives Saturday, with better moisture in place near/east of the Black Hills given inverted trof extending north into far western SD. MLCAPE should be a bit higher than today given increased low level moisture, and shear profiles combined with CAMs output suggest several bowing segments possible with storms, especially near/south of I-90 in western SD. Large hail also a risk, particularly with more discrete supercells. Given rather high PW's, heavy rains also a possibility. Temps should be wide ranging from west to east given inverted trof. Upper low forms over southern ID on Sunday and shifts into the Northern Plains on Monday, a bit more of an easterly track than previous model runs suggested. Looks like best potential for widespread precip will be in the Sunday night and Monday time frame. There is some chance for a severe threat on Sunday in our eastern zones, and will be dependent on position of frontal boundary. PWs will be remain high with potential for heavy rains at times. Upper low/trof should shift east of the area on Tuesday. Drier and warmer conditions will returns for mid/late next week, although west/northwest flow will lead to some chances for precip at times. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 524 PM MDT Fri May 27 2022 Isolated to scattered showers and thunderstorms are developing ahead of and along a cold front now crossing western SD. Very gusty winds are expected within storms and just behind the frontal boundary. Local and brief MVFR conditions are possible in and near any stronger storms. Conditions will become VFR late this evening as the storms exit to the east. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 526 AM MDT Fri May 27 2022 SDZ001-002-012>014-024-025-072-073-WYZ056-057-071-281300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Western Crook-Wyoming Black Hills-Northeastern Crook- 526 AM MDT Fri May 27 2022 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms late this afternoon and early evening, meaning that scattered severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ026>032-041>044-046-047-049-074-WYZ054-055-058-281300- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Hermosa Foot Hills-Northern Campbell-Southern Campbell-Weston- 526 AM MDT Fri May 27 2022 /626 AM CDT Fri May 27 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms late this afternoon and early evening, meaning that isolated severe storms are possible. The primary hazard will be damaging wind gusts, but hail is also a possibility. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An unsettled pattern will continue to bring daily chances for showers and thunderstorms across the area through early next week. On Saturday, there is a risk for strong to severe thunderstorms during the afternoon and evening, with the best chances across the Black Hills and areas to the east. Primary hazards include large hail and strong wind gusts. A few strong to severe thunderstorms are also a possibility Sunday afternoon, especially for areas to the southeast of the Black Hills into south central South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
600 PM MDT Fri May 27 2022
SDZ013-073-280030-
Southern Meade Co Plains SD-Northern Meade Co Plains SD-
600 PM MDT Fri May 27 2022
...A strong thunderstorm will impact portions of east central Meade
County through 630 PM MDT...
At 600 PM MDT, Doppler radar was tracking a strong thunderstorm over
Enning, or 40 miles southwest of Faith, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
White Owl around 610 PM MDT.
Other locations in the path of this storm include Marcus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.
&&
LAT...LON 4448 10266 4465 10270 4472 10226 4452 10219
TIME...MOT...LOC 0000Z 259DEG 35KT 4458 10258
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 WSW BISON 45.49N 102.58W
05/27/2022 E0.88 INCH PERKINS SD PUBLIC
&&
KPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 5 WNW NEW UNDERWOOD 44.12N 102.93W
05/27/2022 M51 MPH PENNINGTON SD MESONET
0606 PM NON-TSTM WND GST 3 NNW SCENIC 43.82N 102.58W
05/27/2022 M58 MPH PENNINGTON SD MESONET
0608 PM TSTM WND GST 3 NW WASTA 44.10N 102.50W
05/27/2022 M65 MPH PENNINGTON SD MESONET
0612 PM NON-TSTM WND GST 1 NE WINNER 43.39N 99.85W
05/27/2022 M59 MPH TRIPP SD ASOS
0615 PM TSTM WND GST WASTA 44.07N 102.45W
05/27/2022 M52 MPH PENNINGTON SD MESONET
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
629 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 WNW BISON 45.54N 102.52W
05/27/2022 E1.00 INCH PERKINS SD PUBLIC
&&
KPSpecial Weather Statement
National Weather Service Rapid City SD
656 PM MDT Fri May 27 2022
SDZ014-032-043-280130-
Ziebach SD-Jackson SD-Haakon SD-
656 PM MDT Fri May 27 2022
...Strong thunderstorms will impact portions of Haakon, southeastern
Ziebach and north central Jackson Counties through 730 PM MDT...
At 656 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Cherry Creek to 10 miles
northwest of Ottumwa to 5 miles southeast of Philip. Movement was
east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cherry Creek around 705 PM MDT.
Nowlin around 715 PM MDT.
Other locations in the path of these storms include Midland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern and west central South Dakota.
&&
LAT...LON 4427 10174 4455 10186 4474 10114 4469 10113
4469 10116 4419 10117 4417 10116 4416 10105
4401 10105 4392 10165
TIME...MOT...LOC 0056Z 251DEG 40KT 4459 10159 4434 10149 4400 10157
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
659 PM MDT FRI MAY 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 E COTTONWOOD 43.96N 101.85W
05/27/2022 M56 MPH JACKSON SD MESONET
0649 PM TSTM WND GST 7 E WANBLEE 43.58N 101.52W
05/27/2022 M50 MPH JACKSON SD MESONET
&&
JCThe Rapid City radar (KUDX), 99 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020206.